Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

March 21, 2011Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Mar 21, 2011, 5:48 PM EDT for Somerset County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2011, 5:48 PM EDT (21:48 UTC)
Expired
Mar 21, 2011, 6:45 PM EDT
In force
57 min
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 570 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
570 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WWUS81 KCTP 212148
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT MON MAR 21 2011

PAZ024-033-034-212245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
548 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...
NORTHWESTERN BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...

AT 539 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHWEST OF 
LIGONIER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELIM AROUND 620 PM...TIRE HILL AROUND 630
PM...SCALP LEVEL AROUND 640 PM AND DUNLO AROUND 650 PM.

THIS WILL IMPACT ROUTE 219.

LAT...LON 4005 7864 4021 7912 4026 7909 4031 7904
      4029 7858

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:58 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 21, 3:58 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT MON MAR 21 2011

.SYNOPSIS...
AN UNSETTLED AND POTENTIALLY WINTRY WEEK LIES AHEAD FOR THE
REGION.

A FRONTAL SYSTEM MOVING ACROSS THE AREA WILL BRING ISOLATED
SHOWERS AND MAYBE A THUNDERSTORM THIS AFTERNOON BEFORE HIGH
PRESSURE BRINGS A BRIEF RESPITE TONIGHT AND THE FIRST PART OF
TUESDAY.

A DEVELOPING HIGH LATITUDE RIDGE OVER NORTHERN CANADA AND A CUT-
OFF LOW SOUTHERN CANADA AND THE EASTERN UNITED STATES SHOULD
PROVIDE A PERIOD OF UNSETTLED WEATHER...COOLER THAN NORMAL...AND
THE POTENTIAL FOR WINTRY PRECIPITATION EVENTS FROM WEDNESDAY INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT WILL PUSH SOUTH OF THE MASON/DIXON LINE EARLY THIS
EVENING...ENDING LOW CHANCE FOR A SHOWER/TSTORM ACROSS SOUTHERN
TIER. LOWER CLOUDS WHICH HAVE BROKEN UP IN MANY PLACES WILL REFORM
OVERNIGHT AS SUBSIDENCE INVERSION TRAPS RESIDUAL MOISTURE IN LOW
LEVELS. AFTER TEMPS WARMED UP NICELY TODAY...CURRENTLY AT 19Z IT
IS 67F AT KAOO...TEMPS FALL BACK INTO THE 30S/LOWER 40S OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
CONDITIONS WILL CONTINUE TO DRY OUT EARLY TUESDAY BEFORE WE SEE
THE NEXT WAVE START TO EXERT ITS INFLUENCE ON THE REGION. PRECIP
SHOULD DEVELOP FROM WEST TO EAST DURING THE DAY TUESDAY AS THE
FIRST SLUG OF WARM ADVECTION STARTS TO POINT ITS NOSE AT THE AREA.
WITH PRECIP DEVELOPING DURING THE DAY AND THERMAL PROFILES
INITIALLY ONLY BEING MARGINALLY COLD...I DIDN'T PLAY UP THE CHANCE
FOR SNOW/MIXED PRECIP TOMORROW VERY MUCH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
TUESDAY NIGHT THE CLOUDS ROLL IN AND THE PRECIPITATION SHOULD
SPREAD OVER THE REGION FROM WEST TO EAST. CURRENT THINKING IMPLIES
THAT THE 850HPA LOW SHOULD TRACK NEAR OR CLOSE TO THE NY BORDER.
THIS SHOULD LIMIT ACCUMULATING SNOW FALL TO EXTREME NORTHERN
AREAS. TUESDAY NIGHT AND WEDNESDAY. STILL NEED TO DEAL WITH AND
CONSIDER A WINERY MIX IN CENTRAL AND WESTERN AREAS. MOST SOUTHERN
AREAS SHOULD BE MAINLY RAIN.

UPDATE FORECAST WITH NEW 15Z SREF. THE COLD AIR IS LESS ENTRENCHED
IN THE SREF AND THE 850HPA LOW TRACKS FARTHER NORTH THEN IN THE
GEFS. THIS WOULD DOWN PLAY SNOW AND PUSH MIXED PRECIPITATION
FARTHER NORTH. STILL KEPT ANY SNOW/SLEET IN ADVISORY RANGE OVER
ANY 12 HOUR PERIOD. FOCUSED MAINLY ACROSS NORTH AND NORTHEAST.
GRIDS SHOW GENERAL 0.50 TO 0.90 INCHES OF QPF. THERE SHOULD BE A
WARM SURGE OVER MOST WESTERN AND CENTRAL AREAS SO THAT
TEMPERATURES WILL TOP 40 IN MANY LOCATIONS FOR A FEW HOURS
WEDNESDAY BEFORE THE COLD AIR SWEEPS IN CHANGING PRECIPITATION TO
SNOW ON TAIL END. TOO LATE TO MATTER.

FRIDAY LOW LEVELS SHOULD BE ANTICYCLONIC...DRIER DAY BUT STILL
BELOW NORMAL 850 HPA TEMPS AND THUS COLD. THE HIGH STAYS TO OUR
NORTH AS IT IS ASSOCIATED WITH THE HIGH LATITUDE BLOCK AND IS NOT A
TRANSIENT FEATURE.

THE GUIDANCE IMPLIES A PACIFIC WAVE MOVES UNDER THE 500 HPA RIDGE
AND INTO THE EASTERN UNITED STATES AND APPROACHES OUR REGION
EITHER SATURDAY OR SUNDAY. WENT WITH THE HIGH PROBABILITY FORECAST
AND PUT FOCUS OF RELATIVELY HIGHER QPF MAINLY IN THE SUNDAY TIME
FRAME. ALL POPS ARE ABOVE MOS GUIDANCE SATURDAY AND SUNDAY TO
REFLECT THIS.

WITH THE BLOCK...BELOW NORMAL 850 HPA TEMPS...AND A CYCLONE
TRACKING TO OUR SOUTH THE GRIDS/FORECAST SHOW SNOW SATURDAY INTO
SUNDAY. CURRENTLY ONLY A CHANCE. BUT AS THE GEFS FORECASTS WE NEED
TO CONSIDER THE POTENTIAL FOR A WINTER PRECIPITATION EVENT. DID
NOT USE THE GEFS POPS WHICH WOULD FOCUS ON THE POTENTIAL FOR 2-6
INCHES OF SNOW FALL ACROSS SOUTHERN PA. THIS WILL LIKELY CHANGE.

THUS WE MUST BE MINDFUL OF A POTENTIAL STORM WHICH COULD PRODUCE
SNOW THIS WEEKEND...PERHAPS EVEN INTO SOUTHERN PA. BUT ALSO
CONSIDER WE HAVE TIME TO CHANGE THE FORECAST AND THE FORECAST WILL
CHANGE IN THE MODELS AND THE ENSEMBLE FORECAST SYSTEMS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
COLD FRONT WILL PUSH SOUTH OF THE MASON/DIXON LINE EARLY THIS
EVENING...ENDING LOW CHANCE FOR A SHOWER/TSTORM ACROSS SOUTHERN
TIER. LOWER CLOUDS WHICH HAVE BROKEN UP IN MOST PLACES...THOUGH
NOT IN THE NORTH AND EAST WHERE MVFR CIGS PERSIST. JUST ABOUT
EVERYWHERE SHOULD REACH VFR FOR SEVERAL HOURS LATER THIS AFTERNOON
AND THROUGH THE FIRST PART OF THE EVENING BEFORE SUBSIDENCE
INVERSION TRAPS RESIDUAL MOISTURE IN LOW LEVELS OVERNIGHT BRINGING
A RETURN OF MVFR TO THE NW HALF. ON TUES...LOWER CLOUDS START THE
DAY...BUT QUICKLY BREAK UP AS A MID DECK STREAMS IN AHEAD OF
APPROACHING SYSTEM. PRECIP CHANCES BEGIN BY TUES AFT...BUT MAIN
CORE OF PRECIP HOLDS OFF TILL TUE NIGHT. SHOULD REMAIN RAIN ACROSS
THE SOUTH...BUT WINTRY PRECIP IS LIKELY ESPECIALLY NORTH OF I-80
WHICH COULD LEAD TO ICING PROBLEMS. THE PRECIPITATION CONTINUES
THROUGH WED WITH VERY RESTRICTED FLYING CONDITIONS.

OUTLOOK...
TUE...VFR MOST OF THE DAY. RAIN/LOW CIGS POSS LATE WEST.
WED...LOW CIGS WITH RAIN SOUTH AND RAIN/SNOW NORTH.
THU...LOW CIGS POSS EARLY....IMPROVING CONDITIONS.
FRI...NO SIG WX EXPECTED.
SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/RXR
NEAR TERM...RXR
SHORT TERM...LA CORTE
LONG TERM...GRUMM
AVIATION...RXR
Hazardous weather outlook, Mar 21, 3:05 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT MON MAR 21 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
305 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LATE WINTER STORM WILL MOVE ACROSS THE REGION LATE TUESDAY NIGHT
AND WEDNESDAY. SNOW IS LIKELY NEAR THE NEW YORK BORDER AND A
WINTRY MIX TO RAIN IN CENTRAL AREAS. LIGHT SNOW IS LIKELY BEHIND
THIS STORM WEDNESDAY NIGHT INTO EARLY THURSDAY.

A POTENTIAL WINTER STORM COULD BRING A LATE SEASON SNOWFALL TO THE
REGION SATURDAY INTO SUNDAY. AT THIS TIME THE BEST CHANCE OF SNOW
APPEARS TO BE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 5:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT MON MAR 21 2011

PAZ024-033-034-212245-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
548 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET...
NORTHWESTERN BEDFORD AND SOUTHWESTERN CAMBRIA COUNTIES...

AT 539 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHWEST OF
LIGONIER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELIM AROUND 620 PM...TIRE HILL AROUND 630
PM...SCALP LEVEL AROUND 640 PM AND DUNLO AROUND 650 PM.

THIS WILL IMPACT ROUTE 219.

LAT...LON 4005 7864 4021 7912 4026 7909 4031 7904
      4029 7858

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:27 AM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Clearfield, Somerset63 min
Mar 21, 6:11 PM EDTSpecial Weather StatementCTPSomerset64 min
Mar 21, 7:05 PM EDTSpecial Weather StatementCTPBedford, Somerset55 min
Mar 21, 7:57 PM EDTSpecial Weather StatementCTPSomerset33 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.